USMLE Question Breakdown: Pathophysiology of Pharmacologic Side Effects
One of the best ways to be well-rounded in your USMLE prep is to maximize learning from your Qbank. By actively learning as much as possible from questions, you not only strengthen your fund of knowledge but also further hone your testing strategies over time.
As such, it's our goal to help you further your USMLE prep through our blog by presenting you with the kind of detailed question breakdown you would experience in your work with one of our tutors. So, without further ado, let's tackle a great example of a two-step USMLE Step 1 question:
One of the more important aspects of Step 1 and subsequent USMLE examinations is understanding principles of health maintenance. This is a great time for test makers to assess your knowledge as it pertains to disease screening and the outpatient management of common chronic diseases like hypertension or dyslipidemia.
The question below is a great example of how the USMLE can integrate biochemistry, pharmacology, and pathophysiology into one question on the management of dyslipidemia. It also highlights that students can take many paths to acheiving a correct answer and the utility of thinking through all answer choices.
A 47 year old male with a past medical history of hypertension and obesity presents to his primary care physician for routine physical examination and yearly laboratory studies. His labs are remarkable for total cholesterol 190, LDL 75, and HDL 25. The remainder of his labs and physical exam are unremarkable. In addition to lifestyle changes, his physician starts him on a new medication. Two weeks later the patient returns with new onset skin flushing. He denies any prior history of similar illness. His physician starts him on a second medication at this time and his symptoms improve. This second medication works by what mechanism of action?
A: Dermal activation of Langerhans cells leading to increased prostaglandin release
B: Inhibition of cytochrome P450
C: Decreased breakdown of nitrous oxide
D: Inhibition of COX-2
E: Increased breakdown of dopamine
This question is a classic example of niacin-induced flushing, a common side effect and reason for noncompliance with niacin therapy. Niacin activates dermal Langerhans cells causing increased prostaglandin release and subsequent vasodilation. Aspirin is commonly given 30 minutes prior to niacin administration to prevent this side effect. Aspirin works by altering the activity of COX-2 to decrease prostaglandin release. Prostaglandin receptor antagonists like laropiprant have also been used.
But let's break this down further…